It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 11-16-2004, 07:02 AM   #1
Senior Member
(female)
 
Join Date: Oct 2004
Posts: 188
LucyPearl HB User
Question Thyroid burning out??

Hi all...
I was asking one of the DO's at the place I work about my thyroid and why it possibly just goes out of "whack" out of the blue. He told me that my thyroid is eventually going to "burn out" - that's why the levels keep changing. He assured me though, that "burning out" is going to be the best thing that will happen for me as far as my thyroid goes because it will no longer be a problem. He said that the gland is no longer useful because it's not performing as it should. Well, ok...I get that part because that's why I have to take replacement hormones (had RAI 15 years ago for hyper - been on hypo meds ever since). Does anybody have any opinions about this? If that's the case, why wait for it to "burn out"...why not just have it taken out with thyroidectomy and get it overwith? (I didn't have a chance to ask him that). My sister had thyroidectomy and STILL has to take her synthroid daily. I guess I'm not understanding .... once the thyroid gland is completely removed, are there LESS chances of suffering with hypot symptoms...ie..weight gain, mood swings, etc? Because there no gland at all?
My sister also has gastric bypass surgery 2 years after her thyroidectomy and doesn't have any problem with weight gain as one of her hypo symptoms...but does have a calcium problem. Can anyone help make some sense of this for me please
Thanks
LucyPearl

 
Old 11-16-2004, 08:46 AM   #2
Senior Veteran
(female)
 
Join Date: Feb 2001
Location: Georgia, USA
Posts: 662
K9Mom HB User
Re: Thyroid burning out??

Without a thyroid gland you will have to take thyroid hormone daily. We cannot live without thyroid hormone. It is essential for life. Your sister will always have to take thyroid hormone medication.

"Thyroid burnout" is a misnomer. It is actually the TPO (thyroid peroxidase) antibodies that destroy the thyroid cells....the more cells it destroys the less thyroid function you have...eventually causing hypothyroidism and requiring thyroid hormone replacement medication.

If you are taking replacement hormone are you saying that you are hyper now? If so, was your dose lowered?

RAI did not destroy the thyroid antibodies which cause Graves. It could be that your antibody levels are causing this problem also.
__________________
Dx Graves 4/99, tx w/Tapazole & Atenolol - Remission 7/03; Relapse 1/06, back on Tapazole, remission & off meds again 11/06.

Last edited by K9Mom; 11-16-2004 at 08:48 AM.

 
Sponsors Lightbulb
   
Old 11-16-2004, 08:54 AM   #3
Senior Member
(female)
 
Join Date: Oct 2004
Posts: 188
LucyPearl HB User
Re: Thyroid burning out??

Hi K9Mom,
Thanks for your response. I was dx w/Graves 15 years ago. Had successful RAI and have been hypo ever since. My meds have been "adjusted" throughout the years. Presently I'm on 200mcgs levoxyl. I was doing great on my 175mcg for a really long time until about 2 months ago. I'm not sure what happened, lots of stress I know...job related and some personal, too. Also, I live in central Florida and we've had some minor weather problems here (like hurricanes!!) Anyway, my thyroid has gone crazy and my last labs (taken approx 4 wks ago) said my TSH is 12 . I've been so depressed, moody, crying, put on 15lbs in 2 months inspite regular exercise and diet, and just feeling so worthless and like a failure. I can hardly stand myself. Went to endo 4 weeks ago and she upped my meds to 200mcg but didn't check my Free T3 and T4. That was before I knew about this board so I didn't even know to ask for those tests. Well, I went back to my PCP and asked her to run them and she did...I should have them anyday now. I feel a little better with the new meds, but not a lot..still have muscle spasms, VERY depressed and crying - moods change quicker than I keep up with ... just don't know which way to turn.

 
Old 11-16-2004, 11:20 AM   #4
Senior Veteran
(female)
 
Join Date: Feb 2001
Location: Georgia, USA
Posts: 662
K9Mom HB User
Re: Thyroid burning out??

Lucy Pearl,
Check and make sure that the pharmacy is giving you the SAME BRAND of medicine thta you've been taking too. Some new law passed where the pharmacy can switch you to generic even when the prescription is written for a specific brand. If your brand was changed, this can be the reason for your recent instability.

Not all brands of replacement hormone are the same...each requires titration until a therapuetic dose is arrived upon.
__________________
Dx Graves 4/99, tx w/Tapazole & Atenolol - Remission 7/03; Relapse 1/06, back on Tapazole, remission & off meds again 11/06.

 
Old 11-16-2004, 01:37 PM   #5
Senior Member
(female)
 
Join Date: Oct 2004
Posts: 188
LucyPearl HB User
Re: Thyroid burning out??

K9
Wow..I didn't know that the pharmacy could switch my meds! I've been on Levox for years...it's the little pill shaped like the thyroid...they come in different colors for different strengths. As far as I know, it's the same one I've been taking BUT I'm definately going to check with the pharmacy today! Thank you so much for that information...I didn't know. I just came back from my doc's office and got my new labs...YES! Finally. I'm going to start another tread so I can post them. If you have time and know how to interpret the numbers, will you please look at them and give me your opinion. Thanks!!
LucyPearl

 
Old 11-16-2004, 08:07 PM   #6
Senior Member
(female)
 
Join Date: Jun 2004
Location: Florida
Posts: 102
KarenMorris HB User
Re: Thyroid burning out??

Just as a side note... it is illegal in Florida to switch a prescription for thyroid medication to another one. At least that is what my pharmacist told me. If the doctor writes Synthroid, they cannot change it to levothyroxine without the doctor's approval.

Since Lucy mentioned being in Central Florida, just thought I would mention it. I've felt like crap since the hurricanes, though it's just now starting to get better. That is some major stress, one hurricane after another and we didn't even have time to get supplies by the time Jeanne came through.

I've decided that these three months just don't count as far as taking the medication are concerned. I am not sure if I'm not getting enough or if I was just stressed beyond belief. Time for bed, or I would write more.

 
Old 11-17-2004, 05:01 AM   #7
Senior Member
(female)
 
Join Date: Oct 2004
Posts: 188
LucyPearl HB User
Re: Thyroid burning out??

Hi Karen (my fellow Floridian)...
Thanks for the info about the prescription switching...didn't even know that stuff went on. Glad to know it's illegal in Florida. I'm with you...the hurricanes were VERY stressful We had a downed tree in our backyard and ripped screens, shingles missing...etc. You know the drill. Anyway, things could have been worse, but I have no doubt that just the mental preparation, emotional aftermath and seeing the devastation has taken it's toll on me physically and played havoc with my thyroid. I really thought I was dealing with it ok but stress is sneaky. I think I'll take your suggestion...just don't even count those months and start over again. Thanks for the input and take care of yourself and let's celebrate that it's almost the end of November....Hurricane season officially over!
LucyPearl

 
Old 11-17-2004, 05:18 AM   #8
Senior Member
 
Join Date: Oct 2004
Posts: 251
LynnHan HB User
Re: Thyroid burning out??

My heart goes out to you Floridians! Lucy, I'll bet the "stress" from it all is/did effect you. Let's just hope you can get feeling NORMAL soon! ~ and then maybe YOU can tell ME! lol

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Thyroid Antibodies and hair loss Jacinda Hair Loss / Alopecia 20 05-18-2007 05:26 AM
Hair loss with thyroid problems? IfeelOff Hair Loss / Alopecia 9 06-22-2006 02:44 AM
Environmental Toxcity and thyroid problems christine25 Thyroid Disorders 10 05-21-2006 06:22 PM
urinary problems and thyroid issues shonks5 Urology 3 03-31-2006 10:41 AM
Sinus Problems and Thyroid/Adrenals? van7771 Sinus Problems 12 01-30-2006 05:59 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Armour
Cytomel
Levothroid
Levoxyl
Potassium
  Synthroid
Tapazole
Unithroid
Xanax
Zoloft




TOP THANKED CONTRIBUTORS



sammy64 (668), midwest1 (630), FinnMaid (311), Reece (225), lisa789 (196), Tree Frog (80), mkgbrook (72), cd37 (56), ladybud (47), Bran'sNana (44)

Site Wide Totals

teteri66 (1180), MSJayhawk (1004), Apollo123 (903), Titchou (847), janewhite1 (823), Gabriel (759), ladybud (754), sammy64 (668), midwest1 (668), BlueSkies14 (610)



All times are GMT -7. The time now is 08:53 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!